Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Mag360 Top Banner

Trending

VIEW ALL »

3 Health Risks of Taking This “Daily Medication” Every Day

by

ppi Millions of Americans take proton pump inhibitors (PPIs) to reduce their stomach acid production and alleviate the symptoms of gastroesophageal reflux disease (GERD).  These drugs are effective for the short-term, but many people are reliant upon PPIs for years, well beyond their intended use.  If you are among these people, think about the possible consequences below, and then consider reducing your dependency upon these medications.

The Intended Use of PPIs

Gastroesophageal reflux disease (GERD) has become a common condition today, characterized by uncomfortable heartburn due to the stomach’s excessive secretion of digestion-promoting acid.  GERD may become a painful daily experience and has the potential to lead to esophageal cancer over time if left untreated. Proton pump inhibitors (PPIs) decrease the production of stomach acid, but as such, they are only treating the symptoms of GERD, as opposed to addressing the underlying problem of acid reflux. Recommendations vary, and some physicians may feel otherwise, but PPIs are typically only intended for up to 8 weeks of use at most. Short-term side effects are fairly rare, but may include nausea and headaches. However, with many people on this type of medication indefinitely, the long-term side effects are beginning to come into focus.

1. Increased Risk of Bacterial Infection

Stomach acid not only helps to digest food, but is also a strong line of defense against invading bacteria.  Thus, PPIs may have the unintended side effect of enabling bacterial growth. The greatest risk of infection is the spreading of bacteria from the esophagus into the trachea—known as pulmonary aspiration—where it can enter the respiratory system, potentially causing pneumonia, among other conditions.  In particular, the potential for Clostridium difficile (C. difficile) bacteria to enter the respiratory system is alarming, as dangerous “supergerm” strains of this bacteria have been identified.

2.  Difficulty Absorbing Nutrients

One of the primary risks of long-term PPI use is the body’s inability to properly absorb nutrients over a prolonged period of time. PPIs may affect the body’s absorption of calcium, and may even accelerate the loss of calcium, potentially leading to osteoporosis and bone fractures.  The absorption of vitamin B-12 is also limited by PPI medication, as the body uses stomach acid to isolate the vitamin from protein in food. Over prolonged periods of time, poor vitamin B-12 levels may produce a number of side effects, possibly including dementia. Blood health may be negatively impacted as well, as nutrient absorption may diminish the body’s red blood cell count and create anemia, leading to fatigue, dizziness, and chest pain.

 3. Poor Bowel Health

 As one might expect, regulating the stomach’s production of acid over a long period of time may have unintended effects upon the digestive system and bowel health. Among the possible outcomes, irritable bowel syndrome (IBS) is more likely, causing pain, cramping, and bowel irregularity. Overpopulation of bacteria can also occur in the lower parts of the gastrointestinal tract, with the wrong types of bacteria popping up in the wrong places, such as in the small intestines.

 Natural Remedies and Tips

Now that you are aware of some of the dangerous long-term side effects of PPIs, the good news is that there are a number of ways in which you can naturally treat acid reflux.  For starters, if you do not have chronic acid reflux problems, simple antacids are the better method for treating infrequent heartburn.  People suffering from the chronic form of the disease may take several measures to naturally treat acid reflux, including adjusting their diet and eating habits, modifying their sleeping routine, and losing weight, among other lifestyle changes.  Talk to your physician regarding the dangers of long-term PPI use, and consider weaning yourself off this medication as early as possible.


Derek is a technical writer and editor with 10 years of experience in the health care field, having first earned a Bachelor of Arts in English from the University of Delaware. He is a contributing author on a number of textbooks in the medical field, ran a nuclear cardiology licensing course, and has written a variety of other pieces from online training courses to medical software manuals. Derek pursues his personal interest in health and wellness by playing multiple sports and running marathons. An insatiable traveler, he spent 16 months working and living abroad while traveling through South America, Europe, and Southeast Asia.


Healthy Living Starts Here

Never miss out on valuable information. Subscribe to our newsletter today!



Leave a Comment Below


4 responses to “3 Health Risks of Taking This “Daily Medication” Every Day”

  1. Carol says:

    But HOW do you modify your diet and eating habits? Does vinegar help?

  2. Jerry Scott says:

    I was having stomach problems before the author was probably BORN. Then I read an article they write which in my mind is very very unsupported by hard facts.
    I saved any extra money I could scrape together when I worked my way through college and went to a stomach specialist. He confirmed what I already knew.
    I was put on bland diets ALL with marginal results.
    I’m 68 now and still working and other than the stomach am in decent health.

  3. Michael Barrows, M.D. says:

    I am a physician, and I had symptoms of reflux since childhood. I took over the counter and prescription medications for years. A few years ago, I found out I have osteopenia (loss of bone mineral density but not frank osteoprorosis). I got off the prescription meds and did lots of research. It turned out I don’t produce enough of the right digestive juices (amylase in particular). In point of fact, the vast majority of people with symptoms of reflux DO NOT have excess acid (specifically hydrochloric acid, which is what the prescription meds target and reduce). Mr. Jerry Scott, you might be one of the very few people who truly produce excess hydrochloric acid. I would suggest you have a bone mineral density evaluation, however.
    Without getting into a lot of detail, the problem in almost all cases stems from excess calcium in the diet, which leads to a cascade of problems, including insufficient production of hydrochloric acid in the stomach. If you want the whole story on this, get the book The Calcium Lie II by Dr. Robert Thompson (I have no financial interest whatsoever in recommending the book).
    If you want to determine if you produce excess acid, get some HCL tablets at GNC or similar store. Take one tablet and see if it reproduces your symptoms. If not, take 2, then 3, then 4 etc until you reproduce your symptoms. If one tablet does nothing, then you definitely do NOT produce excess acid, and you may actually benefit from taking HCL as a supplement (your dose would be one less tablet than what it took to cause heartburn).
    You may also benefit from taking extract tablets (like pineapple or porcine pancreas) to assist with digestion, or from adding digestive enzymes to a daily regimen.
    Like everything in the human body, this is a complex process, and you should seek out an integrative physician to thoroughly evaluate you and help with a treatment plan.

  4. sheila says:

    After ten years on Proton pump inhibitors i ended up in the hospital with low minerals and high bp feeling like i was having a heart attack. Got off those pills and swear by natural DGL. Lost we i g t, no more acid problem. Health food store DGL. I promise.